Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



On the existence and uniqueness of global solutions for the KdV equation with quasi-periodic initial data

Authors: David Damanik and Michael Goldstein
Journal: J. Amer. Math. Soc. 29 (2016), 825-856
MSC (2010): Primary 35Q53; Secondary 35B15
Published electronically: June 29, 2015
MathSciNet review: 3486173
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the KdV equation $\partial _t u +\partial ^3_x u +u\partial _x u=0$ with quasi-periodic initial data whose Fourier coefficients decay exponentially and prove existence and uniqueness, in the class of functions which have an expansion with exponentially decaying Fourier coefficients, of a solution on a small interval of time, the length of which depends on the given data and the frequency vector involved. For a Diophantine frequency vector and for small quasi-periodic data (i.e., when the Fourier coefficients obey $|c(m)| \le \varepsilon \exp (-\kappa _0 |m|)$ with $\varepsilon > 0$ sufficiently small, depending on $\kappa _0 > 0$ and the frequency vector), we prove global existence and uniqueness of the solution. The latter result relies on our recent work [Publ. Math. Inst. Hautes Études Sci. 119 (2014) 217] on the inverse spectral problem for the quasi-periodic Schrödinger equation.

References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 35Q53, 35B15

Retrieve articles in all journals with MSC (2010): 35Q53, 35B15

Additional Information

David Damanik
Affiliation: Department of Mathematics, Rice University, 6100 S. Main Street, Houston, Texas 77005-1892
MR Author ID: 621621

Michael Goldstein
Affiliation: Department of Mathematics, University of Toronto, Bahen Centre, 40 St. George Street, Toronto, Ontario, Canada M5S 2E4
MR Author ID: 674385

Received by editor(s): January 15, 2013
Received by editor(s) in revised form: February 12, 2015, and May 15, 2015
Published electronically: June 29, 2015
Additional Notes: The first author was partially supported by a Simons Fellowship and NSF grants DMS-0800100, DMS-1067988, and DMS-1361625.
The second author was partially supported by a Guggenheim Fellowship and an NSERC grant.
Article copyright: © Copyright 2015 by the authors